Indiana, 2020

Flash Flooding and Hail in Indiana, March 20, 2020

March 20, 2020 · NWS ILN · 6 events in 4 counties and zones

Showers and thunderstorms developed through the early morning hours as a low pressure system moved through the Ohio Valley. Some of the storms produced locally heavy rainfall amounts of 2 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed through the early morning hours as a low pressure system moved through the Ohio Valley. Some of the storms produced locally heavy rainfall amounts of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 20, 12:55 AM EST, 35 minutes earlier.

Area forecast discussion, Mar 20, 12:55 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
155 AM EDT Fri Mar 20 2020

.SYNOPSIS...
A warm front will continue to lift north across the region
through this afternoon, bringing an increasing chance of showers
and thunderstorms. The threat for showers and thunderstorms
will continue tonight into Friday as a cold front pushes
southeast through the region. Cooler and drier conditions will
settle into the region to start the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As the region enters the warm sector, there will be a severe
weather threat accompanying a flooding threat tonight. Flash
flooding will be possible as multiple rounds of heavy showers
tap an airmass containing 1.4 inches PWAT. The severe weather
threats are damaging winds, and isolated tornadoes. The largest
threat for severe weather is in the Tri-State area, with
flooding possible over a wider area extending to Columbus.

The primary driver of the severe threat is the lower atmospheric
kinematic profile. Strong low-level wind shear will develop over the
area as a robust low-level jet ramps up this evening. A clockwise
turning hodograph with strong speed shear will lead to an
environment with 0-1-km storm relative helicity exceeding 150 m^2/s^-
2. Additionally, some instability may develop overnight with surface
based CAPE from 250-500 J/kg. Any instability, in the presence of
the impressive shear profile, could lead to development of
supercells and/or organized line segments. However, some
uncertainties remain in regards to the presence of storms/storm mode
due to a lack of a strong forcing mechanism. CAMs reflect this
uncertainty with possible solutions ranging from isolated cells to
training multicells. The cell type will greatly impact the severe
threat and associated hazards. Isolated supercells would pose the
greatest wind and tornado treat while multicells would have more of
a flooding and wind threat.

Given the 15-20 mph southerly winds in the warm sector and cloud
cover, lows are only expected to be in the middle to lower 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
The severe threat may not be over on Friday morning. An
approaching cold front from the west will not have cleared the area
until the afternoon. Ahead of the cold front there will still be a
favorable kinematic profile for strong winds, and possibly
tornadoes. Some CAMs hint that storms may organize into a squall
line ahead of the front, but uncertainty is still high at this time.
Even outside of thunderstorms winds could be gusty.

Temperatures will drop dramatically behind the front as winds shift
to the northwest. Expect temperatures to reach their highs ahead of
the front. Northwesterly winds continue to usher in colder air
Friday night allowing lows to reach the middle 30s near the Ohio
River and upper 20s across west central Ohio.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Extended period begins with high pressure over the upper Great
Lakes. Cold advection on the east side of the high will keep some
stratocu across the area on Saturday. Highs will range from the
upper 30s in the north to the mid 40s in the south which is about 10
degrees below normal.

The center of the high lifts into southern Canada Saturday night and
continues to pull away on Sunday. Temperatures will moderate Sunday
with highs in the mid 40s to around 50. Models continue to sped up
the timing of a s/w that affects the region Sunday. Consensus now
brings some rain into the region late Sunday afternoon. Added chance
PoPs.

As the s/w pivots towards New England Sunday night, showers linger
into Sunday night and Monday. Cold air on the backside of the system
could mix some light snow into the northwest counties around sunrise
Monday, before warming temperature change things back to rain.

High pressure builds in Monday night, drying things out.

Another s/w ejects out Tuesday into Tuesday night. The GFS
and CMC are a little stronger then the ECMWF. Some showers could
linger into the Wednesday with left over sfc convergence.

Guidance is all over the place by the end of period. Have some low
Pops on Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Axis of showers with embedded thunderstorms will continue to
push east along the I70 corridor through the predawn hours,
affecting the northern TAF sites. To the south of this, activity
looks to be more scattered, but do expect to see some increase
in pcpn coverage through the pre dawn hours as the main mid
level short wave pushes east toward our area. In areas of more
widespread pcpn, expect to see mainly MVFR cigs and vsbys along
with some localized IFR conditions. LLWS will also persist
through daybreak.

The main pcpn should shift off to the east through mid morning.
However, as a cold front pushes southeast through the region,
we could see a few hour period of shower and possibly
thunderstorm redevelopment from late morning through mid
afternoon. Pcpn should taper off from northwest to southeast as
the cold front moves through. Cigs are expected to lift back
into VFR category through the afternoon.

Southwest winds will also remain gusty with wind gusts in the 25
to 35 knot range possible this morning into early afternoon.

OUTLOOK...MVFR conditions are possible Sunday night into Monday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until noon EDT today for OHZ045-046-051>056-
     060>065-070>072-077>080.
KY...Flash Flood Watch until noon EDT today for KYZ089>097.
IN...Flash Flood Watch until noon EDT today for INZ058-059-066-
     073>075-080.

&&

SYNOPSIS...Campbell/Coniglio/JGL
NEAR TERM...Campbell/Coniglio
SHORT TERM...Campbell
LONG TERM...Sites
AVIATION...JGL
Hazardous weather outlook, Mar 19, 10:44 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1144 PM EDT Thu Mar 19 2020

INZ066-073>075-080-KYZ089>097-OHZ053>055-061>064-070>072-077>080-
210345-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Clark-Madison-
Franklin OH-Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-
Clinton-Hamilton-Clermont-Brown-Highland-
1144 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Some thunderstorms may become severe. The primary threats will be
damaging wind and isolated tornadoes. Wind gusts to 45 mph will also be
possible outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional showers and thunderstorms will be possible into the day
on Friday. The threat for a few strong to severe storms will persist. Wind
gusts to 45 mph will also be possible Friday outside of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ050-KYZ098>100-OHZ026-034-035-042>044-073-074-081-082-088-210345-
Wayne-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Ross-Hocking-Adams-Pike-Scioto-
1144 PM EDT Thu Mar 19 2020

This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Northern Kentucky, Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Some thunderstorms may become severe. The primary threats will be
damaging wind and isolated tornadoes. Wind gusts to 45 mph will also be
possible outside of thunderstorms. In addition, multiple rounds of
rainfall through the overnight hours will bring the potential for
isolated flooding issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional showers and thunderstorms will be possible into the day
on Friday. The threat for a few strong to severe storms and
localized flooding will persist. Wind gusts to 45 mph will also be
possible Friday outside of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ058-059-OHZ045-046-051-052-056-060-065-210345-
Fayette IN-Union IN-Union OH-Delaware-Miami-Champaign-Licking-Preble-
Fairfield-
1144 PM EDT Thu Mar 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Some thunderstorms may become severe. The primary threats will be
damaging wind and isolated tornadoes. Wind gusts to 45 mph will also be
possible outside of thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Additional showers and thunderstorms will be possible into the day
on Friday. Wind gusts to 45 mph will also be possible Friday outside
of thunderstorms

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 19, 7:55 PM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
855 PM EDT Thu Mar 19 2020

KYZ091>093-OHZ077-200130-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
855 PM EDT Thu Mar 19 2020

...A SHOWER WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT NORTHERN
KENTON...NORTHERN CAMPBELL...NORTHERN BOONE AND CENTRAL HAMILTON
COUNTIES UNTIL 930 PM EDT...

At 855 PM EDT, radar indicated a shower over Delhi Township, moving
northeast at 55 mph.

HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Cincinnati, Covington, Norwood, Forest Park, Erlanger, Fort Thomas,
Newport, Sharonville, Blue Ash, Loveland, Springdale, Reading,
Montgomery, North College Hill, Madeira, Wyoming, Cheviot, Fort
Mitchell, Villa Hills and Milford.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 19.
 I-74 in Ohio between mile markers 13 and 19.
 I-75 in Kentucky between mile markers 184 and 191.
 I-75 in Ohio between mile markers 0 and 17.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this shower becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3914 8473 3930 8447 3929 8427 3929 8426
      3927 8426 3925 8429 3922 8432 3921 8431
      3921 8429 3920 8427 3917 8430 3917 8429
      3916 8430 3902 8462
TIME...MOT...LOC 0055Z 233DEG 48KT 3911 8460

KC
Local storm report, Mar 20, 12:27 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     4 NE BLUE ASH           39.29N 84.32W
03/20/2020                   HAMILTON           OH   FIRE DEPT/RESCUE

            SEVERAL TREES DOWNED ALONG WALES ROAD. CAR DEALERSHIP
            SIGN ALSO DAMAGED. SEMI-TRAILER PARTIALLY BLOWN OVER NEAR
            MILE MARKER 19 OF I71.

&&

KC
Special weather statement, Mar 20, 12:53 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wilmington OH
153 AM EDT Fri Mar 20 2020

OHZ064-065-200630-
Fairfield OH-Pickaway OH-
153 AM EDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD AND NORTHEASTERN
PICKAWAY COUNTIES UNTIL 230 AM EDT...

At 153 AM EDT, radar indicated a strong thunderstorm 7 miles west of
Lancaster, moving east at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Lancaster, Pickerington, Circleville, Canal Winchester, Ashville,
Baltimore, Buckeye Lake, Bremen, Millersport, Pleasantville,
Fairfield Beach, Royalton, Lithopolis, Amanda, Thurston, Carroll,
Rushville, West Rushville, Fairfield County Airport and East
Ringgold.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3960 8292 3970 8298 3980 8286 3980 8282
      3982 8282 3982 8280 3984 8280 3987 8277
      3993 8257 3993 8246 3984 8247 3983 8240
      3975 8240 3974 8237 3971 8237
TIME...MOT...LOC 0553Z 248DEG 48KT 3972 8274

KC
Special weather statement, Mar 20, 1:03 AM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
203 AM EDT Fri Mar 20 2020

OHZ053-061-062-200630-
Montgomery OH-Clark OH-Greene OH-
203 AM EDT Fri Mar 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLARK...
NORTHWESTERN GREENE AND CENTRAL MONTGOMERY COUNTIES UNTIL 230 AM
EDT...

At 203 AM EDT, radar indicated a strong thunderstorm over Dayton,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Dayton, Kettering, Beavercreek, Huber Heights, Fairborn, Xenia,
Trotwood, Vandalia, Englewood, Moraine, Oakwood, Yellow Springs,
Wright-Patterson Afb, West Carrollton, Enon, Wilberforce, Riverside,
Clayton, New Lebanon and Farmersville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 32 and 53.
 I-75 in Ohio between mile markers 48 and 61.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3984 8434 3988 8415 3988 8405 3991 8383
      3966 8388 3968 8442
TIME...MOT...LOC 0603Z 257DEG 31KT 3979 8422

Hatzos

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Fayette

When
March 20, 1:30 AM EST to 2:30 AM EST
Where
Fayette County, 2.33 mi SSW of Connersville to 2.56 mi SSW of Connersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.620, -85.150

High water was running over the roadway near the intersection of State Route 121 and W County Road 175 South.

Hail, Franklin

When
March 20, 2:08 AM EST to 2:10 AM EST
Where
Franklin County, 1.48 mi NNE of Blooming Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.520, -85.060

Thunderstorm Wind, Dearborn

When
March 20, 3:43 AM EST to 3:45 AM EST
Where
Dearborn County, 2.26 mi ESE of Dillsboro Station
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.020, -84.990

Several trees were downed. A barn roof was also damaged.

Flash Flood, Franklin

When
March 20, 4:00 AM EST to 4:10 AM EST
Where
Franklin County, 2.13 mi W of Laurel to 2.15 mi W of Laurel
Cause
Heavy Rain
Deaths
6 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
39.500, -85.220

A bridge collapsed on Sanes Creek Road near Tee Hill Road due to flash flooding on Sanes Creek. Two vehicles were swept into the water, leading to six fatalities. M48VE, M47VE, F35VE, M13VE, F7VE, F4VE.

Flash Flood, Fayette

When
March 20, 6:00 AM EST to 7:00 AM EST
Where
Fayette County, 0.87 mi NW of Connersville to 2.27 mi ENE of Connersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.660, -85.140

Several roads were closed throughout the county due to high water.

Flash Flood, Union

When
March 20, 6:00 AM EST to 7:00 AM EST
Where
Union County, 1.61 mi WSW of Liberty to 1.5 mi SSE of Liberty
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.620, -84.957

Several roads were closed throughout the county due to high water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Franklin2020-03-2048MaleVehicle/Towed TrailerDirect
Flash Flood, Franklin2020-03-2047MaleVehicle/Towed TrailerDirect
Flash Flood, Franklin2020-03-2035FemaleVehicle/Towed TrailerDirect
Flash Flood, Franklin2020-03-2013MaleVehicle/Towed TrailerDirect
Flash Flood, Franklin2020-03-207FemaleVehicle/Towed TrailerDirect
Flash Flood, Franklin2020-03-204FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872989, 872986, 872988, 872994, 872991, 872992.